Alert archive / Florida / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Jacksonville, FL

September 10, 2017Duval County, Nassau County, Florida

NWS Jacksonville, FL issued this flash flood warning at Sep 10, 2017, 10:23 PM EDT for Duval County, Nassau County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2017, 10:23 PM EDT (02:23 UTC)
Expired
Sep 11, 2017, 1:30 AM EDT
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

Counties Duval County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 13 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 150 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS52 KJAX 110223
FFWJAX
FLC031-089-110530-
/O.NEW.KJAX.FF.W.0008.170911T0223Z-170911T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
1023 PM EDT SUN SEP 10 2017

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Northeastern Nassau County in northeastern Florida...
  Northeastern Duval County in northeastern Florida...

* Until 130 AM EDT

* At 1022 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. As much as an inch of rain has already fallen in the 
  last warned area within 30 minutes. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Jacksonville, Jacksonville International Arpt, Arlington, Yulee,
  Oceanway, Riverside, San Marco and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3067 8150 3048 8145 3033 8157 3028 8174
      3061 8170 3072 8163

$$

JACKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:41 PM EDT, 7 hours 42 minutes earlier.

Area forecast discussion, Sep 10, 2:41 PM EDT, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
241 PM EDT Sun Sep 10 2017

.SHORT TERM...This afternoon-Monday night...Irma rainbands are
beginning to enter the area and with them, the tornado threat will
continue to increase from south to north through tonight. Expect
conditions across northeastern Florida and southeastern Georgia to
deteriorate further tonight as Irma moves north over the western
part of the Florida peninsula with winds increasing and heavy
rainfall across the entire area. See the Hurricane Local Statement
for more details about the Irma forecast and impacts.

Conditions won't begin to improve behind Irma until at least
Monday afternoon. Rainfall will quickly drop off Monday night as
dry air moves in on the back side of the storm. However, flooding
impacts are likely to continue even after the rain ends. Only
minor forecast updates this afternoon in the short term with all
eyes on Irma.

.LONG TERM...Tuesday-Sunday...Irma is expected to be to the
northwest Tuesday, with weak high pressure building over the
forecast area. Expecting a primarily dry day for Tuesday with
subsidence under the ridge. A moist south to southwesterly flow
is expected for Wednesday with showers and storms developing with
diurnal heating. This pattern will continue into Thursday. A great
deal of uncertainty in the forecast late in the week into the
weekend. The extended range models are looping Hurricane Jose
around this week, such that it is located to the East of the
region over the upcoming weekend. The location of this system
would have a significant impact on the overall pattern over the
region, even if it stays well East. At this time the forecast will
reflect the potential of this system to be to the East. The
forecast for next weekend will then be refined this week as the
track of Jose can better be determined.

&&

.AVIATION...Conditions will continue to deteriorate this evening.
Rain bands will continue producing restrictions, with wind speeds
increasing. Winds will remain strong throughout this 18z TAF
period due to hurricane Irma.

&&

.MARINE...Conditions will continue to deteriorate through
Monday as Hurricane Irma is forecast to track over the western
Florida peninsula. A Hurricane Warning is in effect for the NE FL
waters and a Hurricane Watch and Tropical Storm Warning are in
effect for the SE GA waters.

Effects from Irma will begin to subside late Monday, but seas
aren't likely to drop below 7 ft until late Tuesday in the
nearshore waters and Wednesday across the offshore waters. Behind
Irma, winds will turn to out of the south Monday night and slowly
decrease through Tuesday. Winds and seas look relatively benign
Wednesday and Thursday, but focus will then shift to the track of
Hurricane Jose, which could impact the waters, even from afar,
later this week and next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  77  63  84 / 100 100  40  10
SSI  75  82  71  86 / 100 100  30  10
JAX  75  81  69  88 / 100 100  20  10
SGJ  76  84  72  88 / 100 100  20  10
GNV  72  79  69  87 / 100 100  20  10
OCF  74  80  70  88 / 100 100  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Monday evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

     Hurricane Warning for Alachua-Baker-Bradford-Clay-Coastal Duval-
     Coastal Nassau-Columbia-Flagler-Gilchrist-Hamilton-Inland
     Duval-Inland Nassau-Marion-Putnam-St. Johns-Suwannee-Union.

GA...Flash Flood Watch through Monday evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

     Tropical Storm Warning for Appling-Bacon-Brantley-Charlton-
     Coastal Camden-Coastal Glynn-Coffee-Inland Camden-Inland
     Glynn-Jeff Davis-Pierce-Ware-Wayne.

     Hurricane Watch for Coastal Camden-Coastal Glynn-Inland Camden-
     Inland Glynn.

     Hurricane Warning for Atkinson-Clinch-Echols.

AM...Tropical Storm Warning for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
     to Fernandina Beach FL from 20 to 60 NM.

     Hurricane Watch for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
     to Fernandina Beach FL from 20 to 60 NM.

     Hurricane Warning for Coastal waters from Fernandina Beach to
     St. Augustine FL out 20 NM-Coastal waters from St.
     Augustine to Flagler Beach FL out 20 NM-Waters from
     Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

&&

Struble//McGinnis
Hazardous weather outlook, Sep 10, 6:09 AM EDT, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
609 AM EDT Sun Sep 10 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-101800-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
609 AM EDT Sun Sep 10 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

Please refer to the Hurricane Local Statement for information
regarding the approach of major Hurricane Irma.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Sep 10, 8:18 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
818 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TORNADO          4 NNW ST. AUGUSTINE     29.95N 81.33W
09/10/2017                   St. Johns          FL   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN. ROOF DAMAGE ON 5TH
            AVENUE NEAR VILLANO BEACH.

&&

AK
Local storm report, Sep 10, 8:21 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
821 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TORNADO          4 N ST. AUGUSTINE       29.95N 81.31W
09/10/2017                   St. Johns          FL   BROADCAST MEDIA

            MEDIA PASSED ON REPORT BY PUBLIC OF POSSIBLE TORNADO AT
            VILANO BEACH AT 4TH STREET.

&&

AK
Local storm report, Sep 10, 9:15 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/10/2017                   FLAGLER            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A WIND GUST OF 60 MPH.

&&

WCORLESS
Local storm report, Sep 10, 9:48 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
948 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLOOD            5 SE ANDALUSIA          29.45N 81.40W
09/10/2017                   FLAGLER            FL   EMERGENCY MNGR

            A NUMBER OF SECONDARY ROADS IN THE DAYTONA NORTH AREA ARE
            IMPASSABLE.

&&

ASHASHY
Local storm report, Sep 10, 9:59 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
959 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TROPICAL STORM   2 WNW FORT CAROLINE     30.40N 81.53W
09/10/2017                   DUVAL              FL   MESONET

            MESONET STATION MEASURED SUSTAINED WINDS OF 35 MPH FROM
            THE NE WITH A GUST OF 50 MPH.

&&

WCORLESS
Local storm report, Sep 10, 10:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 PM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TROPICAL STORM   5 NNW ST. AUGUSTINE     29.95N 81.34W
09/10/2017                   ST. JOHNS          FL   AWOS

            AWOS STATION MEASURED A WIND GUST OF 58 MPH.

&&

WCORLESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:06 PM EDTAreal Flood WarningJAXDuval, Nassau, Saint Johns3 hr
Sep 10, 8:09 PM EDTAreal Flood WarningJAXClay, Duval, Flagler, Putnam, Saint Johns3 hr
Sep 10, 8:10 PM EDTTornado WarningJAXFlagler, Saint Johns35 min
Sep 10, 8:38 PM EDTAreal Flood WarningJAXAlachua, Baker, Bradford, Clay, Duval, Putnam and 2 more3 hr
Sep 10, 8:44 PM EDTAreal Flood WarningJAXDuval, Nassau3 hr
Sep 10, 10:56 PM EDTAreal Flood WarningJAXClay, Duval, Nassau, Saint Johns6 hr
Sep 11, 12:26 AM EDTAreal Flood WarningJAXAlachua, Bradford, Clay, Flagler, Marion, Putnam and 1 more3 hr
Sep 11, 12:38 AM EDTAreal Flood WarningJAXNassau6 hr
Sep 11, 12:49 AM EDTFlash Flood WarningJAXFlagler, Marion, Putnam, Saint Johns5 hr
Sep 11, 1:35 AM EDTFlash Flood WarningJAXClay, Flagler, Putnam, Saint Johns3 hr
Sep 11, 2:02 AM EDTTornado WarningJAXNassau28 min
Sep 11, 2:10 AM EDTFlash Flood WarningJAXClay, Saint Johns3 hr
Sep 11, 2:31 AM EDTFlash Flood WarningJAXClay, Duval, Nassau, Saint Johns3 hr
Sep 11, 2:34 AM EDTTornado WarningJAXNassau6 min
Sep 11, 2:41 AM EDTFlash Flood WarningJAXClay, Duval, Saint Johns3 hr
Sep 11, 3:36 AM EDTTornado WarningJAXDuval24 min
Sep 11, 4:10 AM EDTFlash Flood WarningJAXDuval, Nassau3 hr
Sep 11, 4:22 AM EDTAreal Flood AdvisoryJAXMarion3 hr
Sep 11, 4:38 AM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Clay, Putnam3 hr
Sep 11, 5:08 AM EDTAreal Flood WarningJAXAlachua, Baker, Bradford, Columbia, Gilchrist, Union3 hr
Sep 11, 5:14 AM EDTFlash Flood WarningJAXNassau3 hr
Sep 11, 5:34 AM EDTFlash Flood WarningJAXClay, Duval, Nassau, Saint Johns3 hr
Sep 11, 6:15 AM EDTFlash Flood WarningJAXBaker, Bradford, Clay, Columbia, Duval, Union3 hr
Sep 11, 6:37 AM EDTAreal Flood WarningJAXColumbia, Hamilton, Suwannee3 hr
Sep 11, 6:45 AM EDTFlash Flood Warning EmergencyJAXDuval6 hr
Sep 11, 8:23 AM EDTAreal Flood WarningJAXClay, Duval, Nassau, Saint Johns3 hr
Sep 11, 9:06 AM EDTAreal Flood WarningJAXBaker, Bradford, Clay, Columbia, Duval, Union3 hr
Sep 11, 9:48 AM EDTRiver Flood WarningJAXColumbia, Gilchrist, Suwannee18 days
Sep 11, 12:19 PM EDTFlash Flood Warning EmergencyJAXClay, Duval, Putnam, Saint Johns6 hr
Sep 11, 5:11 PM EDTWind AdvisoryJAXBaker, Bradford, Duval, Flagler, Gilchrist, Nassau and 2 more5 hr
Sep 11, 5:18 PM EDTCoastal Flood WarningJAXDuval, Flagler, Nassau3 days
Sep 11, 5:18 PM EDTRip Current StatementJAXDuval, Flagler, Nassau27 hr
Sep 11, 5:18 PM EDTHigh Surf AdvisoryJAXDuval, Flagler, Nassau10 hr
Sep 11, 5:26 PM EDTSmall Craft AdvisoryJAX28 hr

Nearby

Flash Flood Warnings in Florida, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.